New York, 2020Flash Flooding and Flooding in New York, December 24 to 27, 2020
December 24 to 27, 2020 · NWS BGM · 20 events in 5 counties and zones
A complex storm system moved from the Lower Mississippi valley to lower Ontario during this time period. Warm and moist air surged northward from the Gulf of Mexico bringing rain and temperatures in the lower 50s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $680,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex storm system moved from the Lower Mississippi valley to lower Ontario during this time period. Warm and moist air surged northward from the Gulf of Mexico bringing rain and temperatures in the lower 50s. Rainfall on the order of 2 to 4 inches accompanied the storm system. The warmer air and windy conditions rapidly melted a substantial snowpack of 20 to 30 inches in the region. This, coupled with the heavy rainfall, contributed to rapid stream rises resulting in flash flooding, followed by flooding of the main river channels on Christmas Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 24, 6:45 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 24, 6:45 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
645 PM EST Thu Dec 24 2020
.SYNOPSIS...
Rain becomes moderate to heavy and continues through tonight,
as a strong storm system brings much warmer temperatures and
significant snow melt. Flooding will be a big concern for much
of the region. Winds also get quite gusty, especially higher
elevations of the Poconos and Catskills. Falling temperatures
and a chance of freezing rain on Christmas may ice up roads.
Scattered lake effect snow showers will continue into Friday
night and Saturday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
345 PM Update
Main focus in the near term period continues to be an impactful
storm system that is already bringing heavy rain to the area.
This heavy rain will continue into the overnight, with embedded
thunderstorms also possible, after midnight. Unfortunately,
flooding...some moderate to borderline major is expected to
develop overnight into Friday.
Current water vapor still shows a huge plume of moisture
streaming north from the eastern Gulf of Mexico and along the
Atlantic Coast. Current regional radar (4PM) shows moderate rain
across most of our forecast area with a batch of heavy rain
surging north from the Chesapeake Bay region and southern
PA...this should arrive in our area by the evening hours...and
this is when hydro issues are likely to develop. This area of
very heavy rain will hopefully move east, but may still be
impacting the eastern Catskills by late evening. Hi-res CAMs
(and upstream radar trends) show a brief break in the heavy rain
from around 11PM to 1AM, but then another round of heavy rain
comes in along the cold front...which may even be somewhat
convective. Will need to watch this line as it moves through for
brief strong winds too.
A very strong low level jet will also bring the potential for
strong/gusty winds for the Poconos and Catskills (peak gusts
40-50 mph, scattered power outages possible). Finally, after
midnight some freezing rain, sleet and snow is expected across
the far western portion of the forecast area where a winter
weather advisory is now in effect for Steuben & Yates counties
from midnight to 10 AM Friday...light glazes of ice and snow
expected.
Will continue the previous sentiment that this is no ordinary
Flood Watch; flooding is not just possible but indeed expected,
and it will likely be quite significant for much of the area -
both the initial flash flood/small stream phase this evening
into tonight, and the main stem river phase Friday into Friday
night. Some of the signals that we look for in the models for
flood potential, such as mean integrated water vapor transport,
precipitable water, and southerly component of 850 mb winds; are
either off- the- charts or nearly so for this time of year.
This is a rare set up. This would be a problem even in the
absence of snow cover, but unfortunately was also have plenty of
water that will be released from deep snowpack in the warm
moist and windy conditions later today through tonight -
especially the Susquehanna and Upper Delaware basins. Anyone
living in a flood- prone area should have a plan and know what
to do in the event high water threatens.
High impact storm system is now impacting the region, and
unfortunately this could be a rather memorable one. The main
reasons for the confidence in significant flooding are as
follows. The amount of anticipated rainfall; a widespread 1.5 to
2.5 inches with higher terrain reaching 3 to 4 inches. Also,
dewpoints that surge to mid 40s- lower 50s with steady south-
southeasterly winds, which will cause quick melting of the
snowpack that exists for a large chunk of the area. The timing
of heaviest rainfall appears likely to coincide with the rapid
running off of snowmelt. Finally, a strong wave of low pressure
forms along the front, hanging up its progress while prolonging
the window of both melting and the moderate to heavy rainfall.
A very amplified upper trough extends the length of the
Mississippi Valley, connecting a conveyer belt of anomalously
high moisture levels coming up from the Gulf of Mexico, right
across the Appalachians to the Northeast. Rain becomes heavy at
times this evening through tonight. Rain will linger a bit into
Friday morning east of Interstate 81. Temperatures will also
surge into upper 40s-mid 50s through much of the night with
dewpoints following similarly. This type of air mass, with winds
forcing it over the snowpack, will cause rapid melting of most
if not all of the heavy snowpack that exists across the area.
It should be noted, that while snow depth has markedly
decreased across the area since the big winter storm last week;
it has really only settled and compressed. Most of the water
content is still there; for example at NWS Binghamton the depth
is now only 14 inches - now under half what it was - yet it
contains more than 3 inches of water. There is a lot of water
ready to be released from the dense snowpack, especially for the
Susquehanna Basin and Upper Delaware Basin.
Confidence is now very high that precipitable water values will
exceed an inch courtesy of a strong low level jet of 60-80
knots transporting moisture to very high levels for late
December. 850mb winds and precipitable water levels get to a
foreboding 5 standard deviations above normal. Surface winds
will not be as strong as that due to low level stability, but
the will still get quite breezy. Aloft however, some instability
is now apparent; actually to the point that some embedded
thunder could occur tonight in the heaviest waves of rain.
Tonight, gusts will easily hit 25-35 mph for our central to
eastern zones, and even 40-50 mph gusts for higher terrain of
Poconos-Catskills. A Wind Advisory has thus been hoisted in
coordination with WFOs Mount Holly, Upton, and Albany for
Luzerne-Lackawanna-Wayne-Pike-Sullivan-Delaware Counties. In
addition to causing scattered power outages, this wind driving
warm and moist air over the snowpack will only further enhance
rapid melting.
All told we are looking at a widespread 1.5-2.5 inches of
rainfall, with localized maxima of 3-4 inches in highest
terrain, especially Poconos-Catskills where topographic upslope
enhancement will occur. This coinciding with most of the
snowpack melting, and rapidly, points to a significant flood
threat beyond just ponding of water. At least some flash
flooding at this point is expected to occur in urban/low lying
areas, especially where snow is blocking drains. Meanwhile,
small streams and creeks will quickly respond. Rivers will take
more time and will continue to rise through Friday. We are
anticipating that many river forecast points in the Susquehanna
and Delaware basins will surge above flood stage and a few could
hit major levels.
Temperatures late tonight through Friday will fall from west to
east behind the front changing lingering rain to a brief period
of freezing rain, sleet & or snow. However, with shallow cold
air undercutting still relatively mild air aloft for a time,
freezing rain/sleet could even occur for a brief window during
the changeover. So in addition to wet roadways possibly freezing
over on Christmas Day as temperatures plummet, we may actually
get some light icing via freezing rain as well especially in
higher terrain. This threat for hazardous icing over of
remaining wet roads could reach Steuben-Yates counties prior
dawn Christmas morning; then extending to about the I-81
corridor by late morning-early afternoon; and finally east of
I-81 in afternoon-early evening.
During the afternoon hour Christmas expect just some scattered
snow showers and flurries across the region with light dusting
possible. Mainly dry and colder, but breezy Friday night. West-
southwest winds 10-20mph. A few flurries and scattered snow
showers still possible off the lakes, but just dustings of
accumulation or none. Lows in the teens to around 20.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
300 pm update...
The main concern on Saturday will be lake effect snow as winds shift
more westerly and the band sags into northern Oneida county. Dry air
intruding into the boundary layer will weaken the snow band as it
moves south so only a few inches of snow is expected in the
Camden and Boonville. A few flurries will be able to make it as
far south as the Finger Lakes as well.
High pressure building in cuts off the threat of snow showers late
Saturday into Sunday. SW flow aloft brings in warmer air for Sunday
with highs getting back above freezing. An area of low pressure
develops near the Great Lakes with clouds moving back in on Sunday.
PoPs increase Sunday night as the low moves into the St Lawrence
River valley with us in the warm sector. 850 temperatures are
currently expected to be right around 0C and surface temperatures
around freezing so a wintery mix is expected for any precipitation
that moves in by Monday morning.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
300 am update...
A weak ridge of high pressure at the surface will be tracking
east through the mid Atlantic/Northeast Sunday night as the next
storm system prepares to cut through the Great Lakes Monday/Mon
night into srn Quebec. A trailing cold front will sweep across
NY/PA late Monday into early Tuesday with a mix of rain and/or
snow Monday afternoon as temperatures warm into the mid to upper
30s...changing to all snow by Monday night as temperatures drop
back into the teens overnight. Behind this cold upper trough
another blast of Canadian air will drop 850mb temperatures into
the -14 to -17 deg C range and trigger another round of lake
effect snow southeast of Lake Ontario. At this time the set up
for LES looks very favorable, but the window of opportunity
looks relatively small. Will need to keep an eye on this Tuesday
time frame for the potential of significant accumulating lake
snows.
It appears the lake snow will taper off quickly late Tuesday
night as the ridge builds in from the west and temperatures warm
back slightly above freezing going into Wednesday. An upper
level ridge axis will move in from the west by the middle of the
week and supply enough large scale suppression, combined with
the drying air mass, to keep weather conditions quiet.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Widespread IFR conditions are expected overnight along with
heavy rainfall. Some improvement is expected around 15z behind
a strong cold front as cigs return to MVFR. The weather will be
a mix of rain and snow showers, and fog then.
Low level wind shear is expected overnight before diminishing
during the day on Friday.
Outlook...
Friday night through Saturday night...Restrictions possible in
scattered lake effect snow showers, especially KSYR- KRME.
Sunday through Sunday night...Mainly VFR.
Monday...Restrictions possible with a chance of mixed rain-snow.
Monday night through Tuesday...Restrictions possible in snow.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Friday morning for PAZ038>040-043-044-047-
048-072.
Wind Advisory until 7 AM EST Friday for PAZ040-044-047-048-072.
NY...Flood Watch through Friday morning for NYZ009-022>025-036-037-
044>046-055>057-062.
Wind Advisory until 7 AM EST Friday for NYZ057-062.
Winter Weather Advisory from midnight tonight to 10 AM EST
Friday for NYZ015-022.
&&
SYNOPSIS...MDP/TAC
NEAR TERM...MJM/MDP/TAC
SHORT TERM...AJG
LONG TERM...BJT
AVIATION...BJG/TACHazardous weather outlook, Dec 24, 3:39 PM EST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
339 PM EST Thu Dec 24 2020
NYZ016>018-252045-
Seneca-Southern Cayuga-Onondaga-
339 PM EST Thu Dec 24 2020
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
A strong storm system will bring warm temperatures and a soaking
rain this evening into early tomorrow morning. Combined snowmelt and
rain may lead to ponding of water on roads in poor drainage areas.
Much colder air will overspread the area late tomorrow morning
through Friday, causing wet surfaces to freeze. This may lead to icy
roads on Christmas day.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ009-023>025-036-037-044>046-055-056-PAZ038-039-043-252045-
Northern Oneida-Schuyler-Chemung-Tompkins-Madison-Southern Oneida-
Cortland-Chenango-Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-
339 PM EST Thu Dec 24 2020
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ022-252045-
Steuben-
339 PM EST Thu Dec 24 2020
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST FRIDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ015-252045-
Yates-
339 PM EST Thu Dec 24 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST FRIDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ057-062-PAZ040-044-047-048-072-252045-
Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-
Southern Wayne-
339 PM EST Thu Dec 24 2020
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
In the hours before
Local storm report, Dec 24, 2:39 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 4 NW TUNKHANNOCK 41.58N 76.00W
12/24/2020 M0.86 INCH WYOMING PA COCORAHS
TEMPERATURE 48.
&&Local storm report, Dec 24, 6:57 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLOOD WEST LE ROY 41.67N 76.75W
12/24/2020 BRADFORD PA EMERGENCY MNGR
RAPID RISE IN WATER WITH 1 HOME FLOODED.
&&
BJGLocal storm report, Dec 24, 7:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
713 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD WEST LE ROY 41.67N 76.75W
12/24/2020 BRADFORD PA EMERGENCY MNGR
CORRECTS PREVIOUS FLOOD REPORT FROM WEST LE
ROY. RAPID RISE IN WATER WITH 1 HOME
FLOODED.
&&
BJGLocal storm report, Dec 24, 7:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 SE UNION CENTER 42.14N 76.04W
12/24/2020 M0.99 INCH BROOME NY TRAINED SPOTTER
&&
BJGFlash Flood, Broome
- When
- December 24, 8:00 PM EST to December 25, 2:00 AM EST
- Where
- Broome County, Willow Pt to 0.17 mi S of Willow Pt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.100, -76.000
Widespread flooding of creeks and streams throughout Endicott and Vestal, particularly along Vestal Road and Prentice Road.
Flash Flood, Tioga
- When
- December 24, 9:30 PM EST to December 25, 1:30 AM EST
- Where
- Tioga County, 0.74 mi NNE of Owego to 0.54 mi NE of Owego
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.110, -76.266
Mountain Road flooded with considerable runoff ongoing. Water rushing over road and getting deeper.
Flash Flood, Broome
- When
- December 24, 9:30 PM EST to December 25, 12:00 AM EST
- Where
- Broome County, 0.7 mi E of Nanticoke to 0.79 mi E of Nanticoke
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.280, -76.056
Flooding was occurring along Caldwell Hill Road near Baldwin Street.
Flash Flood, Cortland
- When
- December 24, 10:30 PM EST to December 25, 11:10 PM EST
- Where
- Cortland County, Truxton to 2.54 mi NNW of Crains Mills
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -76.030
Numerous roads were flooded with rocks and debris also on the roadways.
Flash Flood, Delaware
- When
- December 25, 12:47 AM EST to 5:30 AM EST
- Where
- Delaware County, 1.08 mi NNE of Hale Eddy to 0.92 mi ESE of Stilesville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.015, -75.364
Severe flooding was occurring in several places along Laurel Creek and Roods Creek Road in the towns of Deposit and Tompkins. Road closures taking place.
Flood, Delaware
- When
- December 25, 12:55 AM EST to December 26, 4:00 PM EST
- Where
- Delaware County, 1 mi S of Walton to 1.4 mi SW of Colchester
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.156, -75.133
The West Branch Delaware River at Walton exceeded Moderate flood stage and crested at 14.14 feet on December 25th at 4:30 PM.
Flash Flood, Delaware
- When
- December 25, 1:10 AM EST to 6:00 AM EST
- Where
- Delaware County, 4 mi S of Wolf Hollow to 0.87 mi N of Union Grove
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 42.092, -74.800
Water flowing across NY Route 30 and Perch Lake Road. Floodwaters were pouring off the hills above the Pepacton Reservoir.
Flash Flood, Delaware
- When
- December 25, 1:40 AM EST to 5:00 AM EST
- Where
- Delaware County, 0.46 mi NW of Trout Creek to 0.46 mi SSW of Tacoma
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.205, -75.276
Multiple reports received of water flooding all along the Trout Creek area.
Flash Flood, Delaware
- When
- December 25, 2:27 AM EST to 6:30 AM EST
- Where
- Delaware County, 1.22 mi SSE of Fleischmanns to 1.31 mi S of Fleischmanns
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.154, -74.519
More than a foot of water was rushing down Wagner Avenue. Evacuations were being initiated.
Flood, Chenango
- When
- December 25, 3:20 AM EST to December 26, 6:15 AM EST
- Where
- Chenango County, Sherburne to 0.5 mi N of Sherburne
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.680, -75.500
The Chenango River at Sherburne exceeded Moderate flood stage and crested at 10.00 feet on December 25th.
Flash Flood, Broome
- When
- December 25, 3:42 AM EST to 6:45 AM EST
- Where
- Broome County, 1.26 mi S of Glen Aubrey to 2.32 mi ESE of Glen Aubrey
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 42.252, -76.021
Major flash flooding of Nanticoke Creek was occurring. Families were being evacuated from 12 trailer homes near NY-26.
Flash Flood, Broome
- When
- December 25, 3:45 AM EST to 6:00 AM EST
- Where
- Broome County, Vestal Center to 1.64 mi S of Vestal Center
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.030, -76.020
Flash flooding occurred along the Choconut Creek with flood waters passing through nearby neighborhoods and a mobile home park on Route 26.
Flash Flood, Delaware
- When
- December 25, 4:05 AM EST to 6:30 AM EST
- Where
- Delaware County, 1.32 mi SW of Fleischmanns to 1.29 mi SW of Fleischmanns
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.154, -74.544
Depot Street flooded and closed at this time.
Flood, Broome
- When
- December 25, 4:35 AM EST to December 27, 3:40 PM EST
- Where
- Broome County, Vestal to 1.24 mi N of Twin Orchard
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.080, -76.050
The Susquehanna River at Vestal exceeded Moderate flood stage and crested at 25.26 feet on December 25th.
Flash Flood, Delaware
- When
- December 25, 5:13 AM EST to 8:00 AM EST
- Where
- Delaware County, 1.62 mi SW of Davenport to 1.6 mi ESE of Butts Corner
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 42.453, -74.871
Flash flooding was entering a house on State Route 23.
Flash Flood, Delaware
- When
- December 25, 5:46 AM EST to 6:30 AM EST
- Where
- Delaware County, 0.88 mi WSW of Margaretville to 1.06 mi NE of Margaretville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 42.145, -74.666
Multiple roads were flooded throughout the village. The East Branch Delaware was flooded and rising rapidly.
Flood, Broome
- When
- December 25, 6:35 AM EST to December 26, 2:50 PM EST
- Where
- Broome County, 1.08 mi W of Park Terrace to 1.04 mi SSW of Binghamton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.077, -75.921
The Susquehanna river at Binghamton exceeded Moderate flood stage and crested at 16.87 feet on December 25th.
Flood, Tioga
- When
- December 25, 6:35 AM EST to December 27, 10:15 AM EST
- Where
- Tioga County, Barton to 2.61 mi W of Litchfield
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.050, -76.450
The Susquehanna River at Waverly exceeded Moderate flood stage and crested at 18.44 feet on December 26th.
Flood, Cortland
- When
- December 25, 8:00 AM EST to December 26, 6:45 PM EST
- Where
- Cortland County, Cortland to 1.11 mi WNW of Pokeville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.600, -76.170
The Tioughnioga River at Cortland exceeded Moderate flood stage and crested at 11.57 feet on December 25th.
Flash Flood, Cortland
- When
- December 25, 10:35 PM EST to 11:10 PM EST
- Where
- Cortland County, 1.8 mi SW of Cincinnatus to 2.67 mi NNE of Cincinnatus
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.510, -75.903
Numerous roads flooded in the area with rocks and debris in many areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 24, 20201 death · 1 event
- Tornadoes and Damaging Winds in Virginia, December 24 to 25, 2020$356,000 · EF1 · 10 events
- Winter Storm and Winter Weather in Ohio, December 24 to 26, 2020$595,000 · 17 events
- Avalanche and Flooding in New York, December 24 to 26, 2020$292,000 · 59 kt wind · 29 events
- Flash Flooding and Flood in Pennsylvania, December 24 to 26, 2020$290,000 · 17 events
- Tornadoes and Damaging Winds in Florida, December 24, 20204 injured · $5,000 · EF1 · 29 events
- Damaging Winds in North Carolina, December 24, 2020$263,000 · 50 kt wind · 3 events
- Winter Storm in Pennsylvania, December 24 to 26, 2020$125,000 · 3 events
- Heavy Snow and Winter Weather in West Virginia, December 24 to 25, 202039 events
- Damaging Winds in Florida, December 24, 2020$43,000 · 52 kt wind · 7 events
- Tornado and Damaging Winds in North Carolina, December 24, 2020$52,000 · EF0 · 3 events
- Heavy Snow and High Wind in Tennessee, December 24, 202071 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930117, 930118, 931317, 930120, 930121, 931425, 931318, 930122, 930123, 931430, 930124, 931421, 930125, 931431, 931393, 930126, 931427, 931432, 931429, 930119.